Before this school year started, the Hays Consolidated Independent School District in central Texas, which includes Lehman High School, announced that two students had died after taking fentanyl-laced pills, according to Kaiser Health News. They were the first recorded student deaths tied to the synthetic opioid in the district. Within the first month of school, two more fatalities were confirmed. The reaction from school officials, employees, students, and parents has been intense, mixing heartbreak and terror with anger and action. The school system prioritized its existing anti-drug educational campaign. Students are wrestling with their risky behaviors and peer pressure. Parents are trying to start difficult conversations about drugs with their children. They are “taking the bull by the horns,” said Tim Savoy, the school district’s chief communications officer. The overdose problem facing the district, which is just south of Austin, mimics a nationwide trend. More than 107,000 people in the U.S. — a record — died of drug overdoses in 2021, according to the Centers for Disease Control and Prevention. Most of those deaths — 71,238 of them — involved fentanyl and other synthetic opioids.
The Drug Enforcement Administration has warned that fentanyl is increasingly finding its way into “fake prescription pills” that are “easily accessible and often sold on social media and e-commerce platforms.” The police chief in Kyle, Tx., Jeff Barnett, said that’s a problem in his area. Barnett, says fentanyl-laced pills are easily accessible online. “You could probably find a fentanyl-laced pill within five minutes on social media and probably arrange a meeting within the hour” with a dealer, he says. The district launched a “Fighting Fentanyl” campaign — which enlists city police and emergency medical services personnel. There’s a “HopeLine” to which students can anonymously send information about classmates who may be taking illicit drugs. Starting in sixth grade, students are required to watch a 13-minute video that underscores how dangerous and deadly fentanyl is and explains how to identify when a classmate may be overdosing. The tension is not limited to middle and high school students. It’s also become very real for parents of elementary school kids since the DEA warned the public in August about fentanyl-laced pills that look like brightly colored candies. Last year, the school district started stocking in every school a supply of the overdose-reversal drug naloxone, also known as Narcan. So far this semester, despite all the community has gone through, it has been used to save four more students.